Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

March 17, 2021Fayette County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Mar 17, 2021, 8:22 AM CDT for Fayette County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 8:22 AM CDT (13:22 UTC)
Expired
Mar 17, 2021, 8:45 AM CDT
In force
23 min
Issued by
NWS Austin/San Antonio, TX

County Fayette County, TX

The radar

The Austin/San Antonio radar (KEWX), 80 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS84 KEWX 171322
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
822 AM CDT Wed Mar 17 2021
 
TXZ209-223-171345-
Fayette TX-Gonzales TX-
822 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 845 AM CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm near
Waelder, or 11 miles northeast of Gonzales, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flatonia, Waelder, Cistern, Thompsonville, Newtonville, Elm Grove and
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2966 9702 2963 9713 2963 9714 2962 9716
      2955 9736 2970 9747 2978 9732 2987 9722
TIME...MOT...LOC 1322Z 237DEG 28KT 2967 9735 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Mar 17, 6:40 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 17, 6:40 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
640 AM CDT Wed Mar 17 2021

.AVIATION...
The front has made it through the I-35 terminals and will continue to
push eastward through the morning hours. While a few showers could
linger for the next 1-2 hours around AUS/SAT/SSF the bulk of the
precipitation and any lightning threat is now moving away from the
terminals. Winds were gusty right with the frontal passage, but the
latest observations along and west of the I-35 corridor show winds
decreasing a bit to around 15 knots before the secondary push of wind
arrives. This lull in the winds from around 12z to 15z is reflected
in the I-35 terminals TAFs. Winds though for the late morning into
the afternoon hours should pick back up and be very breezy with
gusts between 25 to 30 knots. Skies have already begun to go VFR at
SAT and SSF, and should rise within the next hour or so at AUS. Skies
will fully clear by mid morning. Winds should finally begin to
decrease this evening.

&&

.PREV DISCUSSION... /ISSUED 304 AM CDT Wed Mar 17 2021/

SHORT TERM (Today through Thursday)...
Three main topics in the short term: Lingering precipitation with
the front, the winds, and fire weather concerns. Lets talk about
that.

Models are in good agreement that the front by sunrise on Wednesday
should be east of the I-35 corridor, somewhere across the Coastal
Plains. High resolution models have trended much weaker with
convection along the front, likely due to a capped atmosphere ahead
of it, and the late nocturnal passage of the front. Still, even the
HRRR, which had been the most bullish of the high resolution models
until late yesterday, does show an isolated (potentially strong)
thunderstorm or two along or just behind the front around 7 am. SPC
did include our eastern areas in the new Day 1 Marginal Risk to
cover this low threat. Precipitation should quickly push east of the
area by mid-morning with clearing skies behind the front. Northwest
winds will help keep afternoon highs above normal in the mid 70s to
low 80s area wide. Tonight and tomorrow look cooler though with lows
in the 40s and highs Thursday in the low to mid 70s.

Those northwest winds will be gusty through the day, especially
across the Rio Grande Plains, Edwards Plateau, and Hill Country.
Sustained winds of 20 to 30 mph with gusts as high as 40 mph will be
possible. This has prompted the issuance of a Wind Advisory for most
areas west of Interstate 35 from late morning today through the
afternoon hours. Motorists in high profile vehicles should take
note, as well as those with lawn furniture, trash cans, and other
backyard objects that could get blown around this afternoon.

The winds will also contribute to higher fire danger across much of
the area today as dry air moves in behind the front. With afternoon
relative humidity values dropping and windy conditions expected most
of the area will see Near-Critical to Critical Fire Weather this
afternoon. The details of the expanded Red Flag Warning are
discussed in the Fire Weather section below, but needless to say
with the winds and dry cured fuels any grass or wildfires that do
develop today will spread quickly. Be extra careful if you work
outside with machinery that could produce sparks, are pulling a
trailer where the chains could spark a grass fire, and please don't
throw your cigarette butts out the window.

FIRE WEATHER...
Behind the front today winds will be breezy out of the northwest,
especially during the late morning and afternoon hours. Sustained
winds of 20 to 30 mph, with gusts as high as 40 mph are possible.
This will combine with relative humidity values dropping into the
teens across much of the Edwards Plateau and Rio Grande Plains to
produce Critical Fire Weather conditions. The Red Flag Warning has
been expanded to include Bexar, Wilson, and Karnes counties due to
low relative humidity values in these areas. Edwards, Real, Bandera,
and Kerr have also been added due to higher winds. Our Red Flag
Warning matches up fairly nicely with the Extreme and Very High
areas on the Texas Forest Service Fire Danger map for today. Near-
Critical Fire Weather will be possible across the Hill Country,
while elevated conditions should prevail elsewhere. Winds will
finally begin to subside this evening.

LONG TERM (Thursday Night through Tuesday)...
Thursday night will be relatively a chilly one for mid-March with
north winds falling to near 5 mph over most areas around daybreak.
North winds continue through Friday, but increased ridging aloft over
TX and sunny skies should get afternoon temperatures almost back to
mid-March normals. Near normal temps return by Saturday afternoon and
south winds returning will lead to warmer mins, higher dew point
temps, and pockets of morning stratus Sunday morning. Unsettled
weather develops early next week with a pair of upper low pressure
systems rotating through a broader trough over the Wrn CONUS. This
places South Central TX in a warm and moist regime with the potential
for spring storms. Typically this pattern means we'll probably see a
capping inversion difficult to overcome and daily PoPs that would
portray a wet pattern by the deterministic models. Will continue to
nudge rain chances downward into the 20-30 range for Mon/Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  47  70  44  69 /  20   0   0   0   0
Austin Bergstrom Intl Airport  78  46  71  43  70 /  30   0   0   0   0
New Braunfels Muni Airport     79  48  72  43  71 /  30   0   0   0   0
Burnet Muni Airport            73  43  67  41  66 /  10   0   0   0   0
Del Rio Intl Airport           81  48  76  46  74 /   0   0   0   0   0
Georgetown Muni Airport        76  45  69  42  68 /  20   0   0   0   0
Hondo Muni Airport             79  45  76  42  74 /  -    0   0   0   0
San Marcos Muni Airport        78  46  71  42  69 /  30   0   0   0   0
La Grange - Fayette Regional   80  46  71  43  68 /  70   0   0   0   0
San Antonio Intl Airport       78  48  74  45  71 /  20   0   0   0   0
Stinson Muni Airport           79  47  75  44  71 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 7 PM CDT this evening
for Atascosa-Bandera-Bexar-Dimmit-Edwards-Frio-Karnes-Kerr-Kinney-
Maverick-Medina-Real-Uvalde-Val Verde-Wilson-Zavala.

Wind Advisory from 10 AM this morning to 7 PM CDT this evening for
Bandera-Blanco-Burnet-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-
Llano-Maverick-Real-Uvalde-Val Verde-Williamson-Zavala.

&&

Short-Term/Aviation...Treadway
Long-Term...Oaks
Hazardous weather outlook, Mar 17, 3:28 AM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
328 AM CDT Wed Mar 17 2021

TXZ171>173-183>194-202>209-217>225-228-180830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
328 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of strong storms will move across South Central Texas this
morning. Brief heavy rainfall, small hail, and wind gusts to 40
mph are possible from most of these storms. One or two of these
storms could reach severe limits producing hail up to the diameter
of 1 inch and 60 mph winds.

This afternoon strong northwesterly winds and low relative
humidity values will lead to critical fire weather conditions over
parts of the Edwards Plateau, Rio Grande Plains and areas west of
Interstate 35. These areas have been placed under a Red Flag
Warning as the low relative humidity values and gusty winds could
promote rapid spread of any grass or wildfires that ignite.

In addition winds across the Hill Country and parts of the Edwards
Plateau and Rio Grande Plains will be gusty today. Sustained winds
of 20 to 30 mph, with gusts up to 40 mph has prompted a Wind
Advisory. Secure items around the exterior of your home, drivers
of high profile vehicles take extra caution, and be aware tree
limbs may fall and cause temporary power outages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is Expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 17, 4:05 AM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
405 AM CDT Wed Mar 17 2021

TXZ171>173-186-188>192-206-171000-
Comal TX-Blanco TX-Gillespie TX-Williamson TX-Kerr TX-Llano TX-
Hays TX-Kendall TX-Burnet TX-Travis TX-
405 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...EAST CENTRAL
KERR...NORTHWESTERN HAYS...NORTHWESTERN TRAVIS...BLANCO...
GILLESPIE...EASTERN LLANO...KENDALL...BURNET AND NORTHWESTERN COMAL
COUNTIES UNTIL 500 AM CDT...

At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lampasas to Ingram. Movement was east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Kerrville, Boerne,
Fredericksburg, Burnet, Marble Falls, Kingsland, Dripping Springs,
Comfort, Blanco, Bertram, Round Mountain, Serenada, Anderson Mill,
Buchanan Dam, Leander and Canyon Lake.

LAT...LON 3103 9791 3091 9783 3087 9763 3079 9740
      2974 9852 2976 9855 2974 9858 2975 9865
      2974 9867 3004 9934 3103 9829
TIME...MOT...LOC 0905Z 292DEG 34KT 3104 9820 3008 9923

MO
Special weather statement, Mar 17, 4:49 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
449 AM CDT Wed Mar 17 2021

TXZ172-173-189>194-205>208-171045-
Guadalupe TX-Comal TX-Bexar TX-Blanco TX-Caldwell TX-Bastrop TX-
Williamson TX-Hays TX-Kendall TX-Burnet TX-Lee TX-Travis TX-
449 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN
CALDWELL...HAYS...WESTERN GUADALUPE...TRAVIS...BLANCO...NORTHWESTERN
BASTROP...NORTHWESTERN LEE...KENDALL...SOUTHEASTERN BURNET...NORTHERN
BEXAR AND COMAL COUNTIES UNTIL 545 AM CDT...

At 449 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Florence to near Boerne. Movement was east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Austin, Round Rock, New Braunfels, Cedar Park,
Georgetown, San Marcos, Pflugerville, Schertz, Kyle, Seguin, Cibolo,
Universal City, Taylor, Live Oak, Buda, Boerne, Lockhart, Selma and
Elgin.

LAT...LON 3091 9783 3087 9762 3074 9727 3046 9715
      3048 9711 2945 9817 2978 9892 2990 9892
      3014 9868 3014 9859 3023 9859 3094 9786
TIME...MOT...LOC 0949Z 292DEG 36KT 3082 9773 2980 9877

MO
Special weather statement, Mar 17, 5:39 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 AM CDT Wed Mar 17 2021

TXZ173-191>194-208-209-171145-
Caldwell TX-Bastrop TX-Williamson TX-Fayette TX-Hays TX-Lee TX-
Travis TX-
539 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...NORTH
CENTRAL CALDWELL...EAST CENTRAL HAYS...SOUTHEASTERN TRAVIS...
BASTROP...LEE AND WEST CENTRAL FAYETTE COUNTIES UNTIL 645 AM CDT...

At 539 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorndale to Mustang Ridge. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Austin, Pflugerville, Kyle, Taylor, Buda, Elgin, Bastrop, Giddings,
Smithville, Lexington, Austin Bergstrom Int Airport, Manor, Mustang
Ridge, Thrall, Niederwald, Dime Box, Fedor, Camp Swift, Circle D-KC
Estates and Cedar Creek.

LAT...LON 2982 9720 3006 9794 3070 9733 3069 9725
      3046 9715 3056 9696 3054 9692 3049 9690
      3046 9690 3046 9688 3043 9687 3042 9683
      3039 9679 3033 9676 3032 9672
TIME...MOT...LOC 1039Z 284DEG 31KT 3060 9720 3007 9770

MO
Special weather statement, Mar 17, 6:04 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
604 AM CDT Wed Mar 17 2021

TXZ171>173-190-171200-
Blanco TX-Williamson TX-Llano TX-Burnet TX-
604 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...NORTH
CENTRAL BLANCO...SOUTHEASTERN LLANO AND BURNET COUNTIES UNTIL 700 AM
CDT...

At 604 AM CDT, Doppler radar was tracking a strong thunderstorm over
Horseshoe Bay, or 8 miles northwest of Round Mountain, moving
northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Burnet, Marble Falls, Kingsland, Bertram, Round Mountain,
Buchanan Dam, Granite Shoals, Horseshoe Bay, Meadowlakes, Liberty
Hill, Florence, Highland Haven, Inks Lake State Park, Watson, Lake
Victor, Joppa, Andice, Shady Grove and Oatmeal.

LAT...LON 3099 9788 3091 9783 3088 9766 3075 9764
      3062 9795 3063 9796 3061 9800 3063 9801
      3061 9804 3062 9805 3056 9808 3043 9839
      3061 9858 3100 9811
TIME...MOT...LOC 1104Z 234DEG 48KT 3054 9842

MO
Special weather statement, Mar 17, 6:35 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
635 AM CDT Wed Mar 17 2021

TXZ193-194-208-209-223-225-171230-
Caldwell TX-Lavaca TX-Bastrop TX-Fayette TX-Gonzales TX-Lee TX-
635 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...EASTERN
BASTROP...NORTHEASTERN GONZALES...LEE...FAYETTE AND NORTHWESTERN
LAVACA COUNTIES UNTIL 730 AM CDT...

At 635 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dime Box to near Waelder. Movement was
southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bastrop, Giddings, La Grange, Smithville, Schulenburg, Hallettsville,
Flatonia, Lexington, Moulton, Shelby, Waelder, Fayetteville, Dime
Box, Round Top, Fedor, Circle D-KC Estates, Rosanky, Paige, Muldoon
and Tanglewood.

LAT...LON 2963 9687 2963 9686 2958 9683 2956 9678
      2934 9697 2971 9759 3052 9705 3053 9701
      3049 9690 3048 9691 3039 9679 3032 9674
      3029 9664 3024 9674 3020 9674 3016 9679
      3014 9677 3017 9669 3014 9665 2996 9657
TIME...MOT...LOC 1135Z 299DEG 33KT 3033 9679 2968 9733

MO
Special weather statement, Mar 17, 8:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
822 AM CDT Wed Mar 17 2021

TXZ209-223-171345-
Fayette TX-Gonzales TX-
822 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 845 AM CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm near
Waelder, or 11 miles northeast of Gonzales, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flatonia, Waelder, Cistern, Thompsonville, Newtonville, Elm Grove and
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2966 9702 2963 9713 2963 9714 2962 9716
      2955 9736 2970 9747 2978 9732 2987 9722
TIME...MOT...LOC 1322Z 237DEG 28KT 2967 9735

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:42 AM CDTWind AdvisoryEWXBandera, Blanco, Burnet, Dimmit, Edwards, Frio and 12 more18 hr
Mar 17, 3:19 AM CDTSpecial Weather StatementEWXGillespie, Llano56 min
Mar 17, 4:05 AM CDTSpecial Weather StatementEWXBlanco, Burnet, Gillespie, Kendall, Williamson55 min
Mar 17, 4:49 AM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall, Travis, Williamson56 min
Mar 17, 5:39 AM CDTSpecial Weather StatementEWXBastrop, Lee, Travis66 min
Mar 17, 6:04 AM CDTSpecial Weather StatementEWXBurnet56 min
Mar 17, 6:35 AM CDTSpecial Weather StatementEWXBastrop, Fayette, Lee55 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.